Bones and Wounds
Jan 4, 2006
Hope you are well. Do you know if HIV or meds can affect the strength of bones or ability to heal.
I am on reytaz, norvir,truvada, and adrogel. I have never been ill from HIV and am undetectable with 700 tcells. I have only been positive 3 years. In September, I was forced to jump off my balcony around 8-10 feet. I broke the heels in my feet. One heel was so shattered thht it needed surgery. I was unable to walk for three months!
Before the fall, inn July, I had a hair transplant. The donor area in the back of my head was vry slow to heal. I discovered the donor area had staph infection. It did not heal for almost three months. I had gone to my regular hiv doc and took various antibiotics. Finally, at my hiv doctor's request, I went to a plastic surgeon (I could not go back to the hair transplant doctor, as I concluded he was the source of the staph and he was very rude, etc). The plastic surgeon told me the scabs on my head were "proud scabs" or something, an unhealthy form of scabbing. He cut the scabs off.
My question is could it be that the breaking of my bones in my heels and the failure of my wounds to heal are related to my HIV status or the meds? Thanks for your help.
Response from Dr. Young
Thanks for your post. There have been several studies that show that persons with HIV, on average, don't seem to have any higher risk of surgical complications. To this end, I'm not sure that your staph infection or issues with healing are related to HIV or just bad medical luck.
Bones and fractures is a different subject, with considerable information suggesting that the bones of HIV+ persons seems less dense (osteopenic) than HIV negatives. Large cohort studies and clinical drug studies haven't demonstrated any particular risk of fractures, though it may take a longer period of observation to know this with certainty. In any event, it sounds like the type of trauma that you experienced is enough to explain the very serious fractures that you had. One way to be sure that you don't have abnormaly thinned bones is to have a DEXA scan-- this would look at the bone mineral density in other sites-- usually the back and the hip. If I were your doctor, I'd probably order this simple diagnostic test.
Good luck, be well. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- AIDS Infection Risk Blowjob From A Prostitute
- Ache In Testicles After Open Mouth Kissing Worried I Have HIV
- Dark Bumps After Anal Sex With Condom Does It Mean I Have HIV
- Swollen Lymph Glands After Swallowing Worried I Have HIV
- Can Microgynon Cause Thrush?
- Can You Get Genital Warts From Warts On Your Hands?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.